Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Pittsburgh, PA

April 20, 2003Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 20, 2003, 10:43 PM EDT for Columbiana County, Ohio. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 10:43 PM EDT (02:43 UTC)
Expired
Apr 20, 2003, 11:45 PM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS51 KPBZ 210243
SVRPBZ
OHC029-210345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1042 PM EDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIANA COUNTY IN OHIO

* UNTIL 1145 PM EDT

* AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN COLUMBIANA COUNTY...
  MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BAYARD...
  NEW ALEXANDER...
  HOMEWORTH...

LAT...LON 4090 8107 4076 8104 4084 8082 4090 8087

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:28 PM EDT, 7 hours 15 minutes earlier.

Area forecast discussion, Apr 20, 3:28 PM EDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT SUN APR 20 2003

FRONT IN MIDWEST ATTM WILL CONT MVG EWD...MDLS SIMILAR AGRMNT OF
TIMING FOR PASSAGE 12-18Z/21 ACROSS CWA. ATMOSPHERE CONTS TO
DESTABILIZE WITH GOOD LW LVL JET TWD MIDN WITH MDLS SHOWING
STRONGER MOISTURE CONVG THEN. PWS RANGE FROM 1.25-1.40 TNGT...SO WILL
MENTION HCY DWNPRS AND GUSTY WINDS. HOPEFULLY SYSTEM WILL LOSE ITS
PUNCH OVNGT AS IT COMES EWD. WILL MENTION CHC MRNG TSTMS
WITH -SHRA MOST MON BEFORE DRY SLOT WORKS IN LTE DAY.
AS CLOSED LOW SWINGS FROM UPPER PLAINS INTO SE CANADA...WX FOR UPCOMING
WEEK WILL BE ON COOL SIDE WITH CYC FLOW/CAA. WILL INSERT MIX
-SHRA/-SHSN NRN CNTYS TUES NGT. SYSTEM EVOLVING IN SRN US LTE WEEK
WILL PROVIDE THRAET FOR RAIN SPCLY SRN SXNS FRI-SAT.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Apr 20, 11:38 AM EDT, 11 hours 5 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-202300-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1138 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A POSSIBILITY FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND OVERNIGHT. THE THREAT WILL INITIALLY BE OVER EAST CENTRAL OHIO
LATE THIS AFTERNOON AND MOVE EAST DURING THE EVENING HOURS...THROUGH
TONIGHT.

REPEATED HEAVY RAINFALL IS ALSO POSSIBLE.

DAMAGING STRAIGHT LINE WINDS, LARGE HAIL AND HEAVY DOWNPOURS ARE
POSSIBLE.

.SPOTTER CALL TO ACTION...

SPOTTER ACTIVATION MAY BE REQUIRED LATE AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 20, 8:07 PM EDT, 2 hours 36 minutes before
OHZ048-057-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
807 PM EDT SUN APR 20 2003

A LINE OF THUNDERSTORMS MOVING ACROSS CENTRAL OHIO AT 800 PM WILL
CONTINUE TO MOVE EAST NORTHEAST. THESE STORMS WILL MOVE INTO PORTIONS
OF COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 830 PM AND 900 PM. THESE
STORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 50 MPH AND HEAVY
DOWNPOURS...HAIL IS ALSO POSSIBLE. A WARNING MAY BE NEEDED FOR THESE
STORMS.
Special weather statement, Apr 20, 9:00 PM EDT, 1 hour 43 minutes before
OHZ048-210200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
900 PM EDT SUN APR 20 2003

A LINE OF THUNDERSTORMS WILL MOVE INTO NORTHWEST COSHOCTON COUNTY
BETWEEN 900 PM AND 915 PM. LOCATIONS CLOSEST TO THE PATH OF THIS
STORM INCLUDE NEW CASTLE...WALHONDING AND TIBERTON CENTER. THESE
STORMS HAVE A HISTORY OF PRODUCING WINDS IN EXCESS OF 50 MPH...HAIL
AND HEAVY DOWNPOURS. A WARNING MAY BE NEEDED FOR THESE STORMS.
Special weather statement, Apr 20, 9:33 PM EDT, 1 hour 10 minutes before
OHZ057-210230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
933 PM EDT SUN APR 20 2003

A LINE OF THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF WESTERN
MUSKINGUM COUNTY. THESE STORMS HAVE A HISTORY OF PRODUCING WINDS IN
EXCESS OF 50 MPH AND SMALL HAIL.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 9:11 PM EDTSevere Thunderstorm WarningPBZCoshocton49 min
Apr 20, 9:54 PM EDTSevere Thunderstorm WarningPBZMuskingum36 min
Apr 20, 9:57 PM EDTSevere Thunderstorm WarningPBZCoshocton48 min
Apr 20, 10:03 PM EDTSevere Thunderstorm WarningPBZGuernsey27 min
Apr 20, 10:08 PM EDTSevere Thunderstorm WarningPBZTuscarawas52 min
Apr 20, 10:29 PM EDTSevere Thunderstorm WarningPBZHarrison61 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.